Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 158, NWS Nashville, TN

July 3, 2001Moore County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 3, 2001, 2:22 PM CDT for Moore County, Tennessee. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 2:22 PM CDT (19:22 UTC)
Expired
Jul 3, 2001, 2:45 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:30 PM CDTThunderstorm Wind 50 ELynchburg, TNSheriff's office reported one tree down.
Jul 3, 2:35 PM CDTThunderstorm Wind 55 ELynchburg, TNLaw enforcement reported several trees down south of Lynchburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 031923
SVRBNA

TNC127-031945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOORE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LYNCHBURG

* UNTIL 245 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LYNCHBURG...ORf ABOUT 3 MILES EAST OF
  LYNCHBURG...MOVING EAST AT 10 MPH.

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:57 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 3, 1:57 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT TUE JUL 3 2001

CURRENTLY, CONVECTION IS FIRING ALONG AND SOUTH OF A BOUNDARY
BISECTING THE MID STATE FROM EAST TO WEST. ALTHOUGH MOST UNSTABLE
AIR REMAINS NORTH OF THE BOUNDARY, LOW LEVEL CONVERGENCE APPEARS TO
BE THE PRIMARY FORCING MECHANISM, WITH WNW WINDS NORTH AND SSW WINDS
SOUTH.

FORECAST APPEARS TO BE MUCH OF THE SAME DUE TO LITTLE CHANGE IN AIR
MASS CHARACTERISTICS THE NEXT TWO DAYS. POPS WILL BE A LITTLE HIGHER
TOMORROW AS SURFACE BOUNDARY DEVELOPS TO OUR NORTH, AND MIDDLE
TENNESSEE COMES UNDER THE INFLUENCE OF A MID-LEVEL NORTHWEST FLOW
REGIME AS 500 MB SHORTWAVE STALLS TO OUR EAST. SOME DRYING IN THE
MID-LEVELS ON THURSDAY WILL REDUCE CHANCE OF PRECIPITATION. MODELS
SUGGEST SLOW-MOVING FRONT WILL PASS THROUGH THE MID STATE THURSDAY
EVENING, GIVING WAY TO LESS HUMID WEATHER ON FRIDAY AND SATURDAY.

NGM/AVN MOS TEMPERATURES ARE VERY CLOSE THE NEXT TWO DAYS, WITH
VALUES CONSISTENT WITH OBSERVED TEMPERATURES THE LAST SEVERAL
PERIODS, SO WILL STAY WITHIN THAT RANGE. WILL CONTINUE WITH MAINLY
SCATTERED POPS UNTIL FRONTAL PASSAGE THURSDAY EVENING.

BNA 73/90/7=2/87/65 25232     LAWRENCEBURG 72/91/71/89/67 24234
CSV 67/84/66/82/61 35343

.BNA...NONE.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:19 PM CDTSevere Thunderstorm WarningOHXWayne26 min
Jul 3, 5:17 PM CDTSevere Thunderstorm WarningOHXMacon28 min
Jul 3, 6:45 PM CDTFlash Flood WarningOHXCumberland2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.